Utah, 2010

Damaging Wind in Utah, September 7, 2010

September 7, 2010 · NWS SLC · 1 event in 1 county or zone

A thunderstorm in the northwest desert of Utah produced strong gusty winds on September 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A thunderstorm in the northwest desert of Utah produced strong gusty winds on September 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 7, 2:32 PM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 7, 2:32 PM MST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
332 PM MDT TUE SEP 7 2010

.SYNOPSIS...INCREASING SOUTHERLY FLOW ALOFT WILL CONTINUE TO DRAW
MOISTURE NORTHWARD INTO UTAH THROUGH THIS EVENING. SOUTHERLY FLOW
WILL INCREASE AND DRY OUT THE STATE FROM THE SOUTH WEDNESDAY. A
COLD PACIFIC TROUGH WILL MOVE THROUGH THE AREA THURSDAY THROUGH
EARLY FRIDAY.

&&

.DISCUSSION...DEEP MOISTURE CONTINUES TO STREAM NORTHWARD INTO
SOUTHERN UTAH FROM ARIZONA THIS AFTERNOON AND WIDESPREAD
PRECIPITATION HAS COMMENCED ALONG SOUTHERN UTAH. VERY LITTLE
LIGHTNING HAS BEEN REPORTED...BUT THE POTENTIAL WILL REMAIN
THROUGH THIS EVENING. THIS CONVECTION OVER SOUTHERN AND CENTRAL
UTAH THIS AFTERNOON WILL CONTINUE TO MOVE TO THE NORTH AND BEGIN
TO DECREASE OVER THE SOUTHWEST AFTER MIDNIGHT. A WEAK SHORT WAVE
MOVING ACROSS UTAH NOTED IN BOTH THE GFS AND NAM MODELS WILL AID
CONVECTION ACROSS NORTHERN UTAH THIS EVENING THROUGH WEDNESDAY
MORNING. AS A RESULT...HAVE UPPED POPS FOR NORTHERN AND CENTRAL
UTAH THROUGH TOMORROW MORNING. SIGNIFICANTLY DRIER AIR IS EXPECTED
TO WORK INTO SOUTHWEST UTAH LATE TONIGHT AND PUSH THE REMAINING
MOISTURE TO THE EAST. THIS IS A RESULT OF AN INCREASED SOUTHWEST
FLOW AHEAD OF THE NEXT UPSTREAM SYSTEM EXPECTED FOR THURSDAY.

WARM AND WINDY CONDITIONS LOOK LIKELY WEDNESDAY AS THE WEST COAST
TROUGH MOVES EAST INTO THE GREAT BASIN DURING THE DAY. A RED FLAG
WARNING HAS BEEN ISSUED FOR THE SOUTHWEST. SEE FIRE WEATHER BELOW
FOR DETAILS. A WIND ADVISORY HAS ALSO BEEN ISSUED FOR THE
SOUTHWEST VALLEYS OF THE STATE. ONLY CAVEAT FOR FIRE WEATHER IS IF
THE MOISTURE REFUSE TO FALL OFF BY THE TIME THE WINDS PICK UP.
EASTERN GREAT BASIN FIRE CENTER ASSURED US THAT WITH SUCH STRONG
WINDS ANTICIPATED...FUELS WILL DRY RATHER QUICKLY. SEE FIRE
WEATHER BELOW FOR DETAILS.

THE ASSOCIATED COLD FRONT WILL WORK INTO NORTHWEST UTAH LATE IN
THE AFTERNOON THURSDAY AND THEN CONTINUE SOUTHEAST. CONVECTION
WILL BE AT A MINIMUM DURING THE DAY WITH MOISTURE BEING A BIT THIN
UNTIL THE DEEPER MOISTURE ARRIVES WHEN THE UPPER TROUGH REACHES
THE STATE. MOISTURE EXPECTED TO BE CONFINED TO MAINLY THE NORTHERN
HALF OF THE STATE AND SHOULD BE VIRTUALLY GONE BY LATE FRIDAY
MORNING.

BEYOND FRIDAY...A MILD NORTHWEST FLOW WILL GIVE WAY TO A ZONAL
FLOW SATURDAY AS A STRONG RIDGE BEGINS TO DEVELOP OVER THE GREAT
BASIN. THIS WILL KEEP UTAH UNDER A DRY AIRMASS INTO THE EARLY PART
OF NEXT WEEK. AS THE RIDGE DRIFTS SLOWLY EASTWARD...SOUTHWEST
FLOW WILL RETURN TO THE AREA AND MOISTURE WILL AGAIN BE DRAWN
TOWARD THE SOUTHERN PORTION OF THE STATE. STRONGER SOUTHWEST FLOW
AND DEEPER MOISTURE CAN BE ANTICIPATED BY TUESDAY AFTERNOON WITH
CONVECTION AGAIN DEVELOPING ACROSS THE SOUTH.

&&

.AVIATION...NORTHERLY WINDS CONTINUE TO HOLD ON AT THE SLC TERMINAL
THIS AFTERNOON AS MUCH OF THE REMAINDER OF THE SALT LAKE VALLEY
REMAINS SOUTHERLY. EXPECT NORTHERLY WINDS TO CONTINUE INTO THE LATE
AFTERNOON/EARLY EVENING...SWITCHING BACK TO THE SOUTHEAST BETWEEN
01-03Z THIS EVENING. THERE IS A 20 PERCENT CHANCE SOUTHERLY WINDS
WILL BE ABLE TO PROGRESS TO NORTH OF THE AIRPORT BETWEEN 21-23Z.

AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS IS EXPECTED TO DEVELOP
OVERNIGHT TONIGHT. CONFIDENCE IN ANY PARTICULAR THUNDERSTORM HITTING
THE AIRPORT IS MINIMAL AT THIS TIME...BUT CEILINGS MAY FALL BELOW
7000 FEET AGL FOR A TIME BETWEEN 06-12Z TONIGHT.

&&

.FIRE WEATHER...THIS AFTERNOON THERE IS AN UPPER LEVEL TROUGH ALONG
THE PACIFIC NORTHWEST COAST WITH AN UPPER LEVEL RIDGE SITUATED OVER
THE CENTRAL PLAINS. IN BETWEEN THESE UPPER LEVEL FEATURES MOISTURE
IS SURGING NORTH INTO UTAH ON SOUTHERLY FLOW. THIS WILL BRING
SCATTERED SHOWERS TO SOUTHERN UTAH THIS EVENING AND MORE ISOLATED
ACTIVITY TO THE NORTH OVERNIGHT.  THIS MOISTURE SURGE WILL ALSO
RESULT IN VERY GOOD RH OVERNIGHT RECOVERIES.

WEDNESDAY...AS THE UPPER LEVEL TROUGH MOVES INTO THE WESTERN GREAT
BASIN SOUTHWEST FLOW ALOFT WILL INCREASE DRAMATICALLY. THIS WILL
RESULT IN SIGNIFICANT INCREASE IN THE SOUTH WINDS ON WEDNESDAY...
PARTICULARLY ACROSS THE WESTERN HALF OF UTAH.  GUSTS AS HIGH 45 MPH
ARE POSSIBLE DURING THE AFTERNOON AND EVENING.  IN ADDITION TO THE
SUBSTANTIAL INCREASE IN WINDS...A RAPID DRYING TREND WILL SPREAD
OVER FAR WESTERN UTAH IN THE AFTERNOON.  THIS WILL ALLOW MINIMUM
RELATIVE HUMIDITIES TO DROP TO CRITICAL LEVELS....ALTHOUGH THIS MAY
NOT OCCUR UNTIL LATE IN THE AFTERNOON AND EARLY EVENING. THE
COMBINATION OF STRONG WINDS AND RAPID DRYING HAS LED TO THE ISSUANCE
OF A RED FLAG WARNING FOR ALL OF ZONES 434 AND 439...AND 435 BELOW
7000 FEET.  A FIRE WEATHER WATCH WILL REMAIN IN EFFECT FOR ZONE 420.

THURSDAY...A COLD FRONT WILL MOVE INTO NORTHWEST UTAH SHIFTING THE
WINDS TO THE NORTHWEST IN THE AFTERNOON. THIS SYSTEM WILL BRING A
GOOD CHANCE OF WETTING RAINS TO THE NORTHERN PORTION OF THE AREA.
AHEAD OF THE FRONT GUSTY SOUTHWEST WINDS WILL CONTINUE ACROSS
SOUTHERN AND EASTERN UTAH.  SOUTHEAST UTAH WILL DRY OUT ON THURSDAY
AHEAD OF THE FRONT ALTHOUGH UNCERTAINTY REMAINS REGARDING HOW
EXTREME THE DRYING TREND WILL BE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON TO 9 PM MDT WEDNESDAY FOR FIRE
     WEATHER ZONE 434-439.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR FIRE WEATHER ZONE 420.

     WIND ADVISORY FROM NOON TO 9 PM MDT WEDNESDAY FOR UTZ015-016.

     RED FLAG WARNING FROM NOON TO 9 PM MDT WEDNESDAY BELOW 7000 FEET
     FOR UTZ435.

WY...NONE.
&&

PUBLIC.........YOUNG
FIRE WEATHER...GRAHAM
AVIATION.......KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 7, 10:36 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1136 AM MDT TUE SEP 7 2010

UTZ001>016-019>021-517-518-WYZ021-081300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1136 AM MDT TUE SEP 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE POOLED OVER ARIZONA WILL SURGE NORTHWARD ACROSS UTAH
TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
SOUTHERN AND CENTRAL UTAH...WITH THE MOST ACTIVE PERIOD FROM LATE
THIS MORNING THROUGH EARLY THIS EVENING. THE THUNDERSTORMS WILL
INITIALLY PRODUCE STRONG GUSTY WINDS...WITH BRIEF HEAVY RAINS
POSSIBLE LATER TODAY AND THIS EVENING.

NORTHERN UTAH WILL SEE SHOWERS AND STORMS WORK INTO THE AREA
DURING THE AFTERNOON HOURS...WITH THIS ACTIVITY CONTINUING THROUGH
THE OVERNIGHT HOURS. THE GREATEST CONCENTRATION OF STORMS WILL BE
ACROSS NORTHEAST UTAH LATE THIS AFTERNOON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARM AND WINDY CONDITIONS WILL DEVELOP WEDNESDAY AHEAD OF A
PACIFIC TROUGH SCHEDULED TO ARRIVE OVER NORTHERN AND WESTERN UTAH
THURSDAY. THE ASSOCIATED COLD FRONT WILL ENTER EXTREME NORTHWEST
UTAH LATE WEDNESDAY...THEN SURGE SOUTHEAST ACROSS THE AREA
WEDNESDAY NIGHT THROUGH EARLY THURSDAY. MUCH COLDER AIR WILL
FOLLOW THE FRONT...LEAVING BELOW NORMAL TEMPERATURES IN PLACE FOR
THURSDAY...AND IN MANY LOCATIONS FRIDAY.

RAIN AND HIGH ELEVATION SNOW WILL ACCOMPANY THE PACIFIC TROUGH.
THIS RAIN AND MOUNTAIN SNOW WILL BE CONFINED TO THE NORTHERN THIRD
OF UTAH AND SOUTHWEST WYOMING THURSDAY THROUGH THURSDAY EVENING.
SHOWERS WILL GRADUALLY TAPER OFF THURSDAY NIGHT...WITH JUST
LINGERING LIGHT SHOWERS ACROSS NORTHEAST UTAH AND SOUTHWEST
WYOMING EARLY FRIDAY.

GENERALLY DRY AND MILD CONDITIONS WILL FOLLOW FOR THE COMING
WEEKEND THROUGH AT LEAST EARLY NEXT WEEK. TEMPERATURES WILL
GRADUALLY REBOUND TO READINGS AROUND NORMAL FOR MID-SEPTEMBER
ACROSS NORTHERN AND CENTRAL UTAH. WARMER TEMPERATURES ARE EXPECTED
ACROSS THE SOUTH HEADING INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 126 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
September 7, 7:25 PM MST
Where
Tooele County, 9.41 mi WNW of (Dpg)michael Aaf Dug
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.240, -113.090

The Playa Station sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262566.